Aa
A
A
A
Close
Diabetes - Type 1 Community
2.83k Members
Avatar universal

Morning Highs, and Noon Lows - Insulin Absorbtion Rate?

I am 18 with Type 1 Diabetes.  I am going to college.  I use a short-acting insulin, Novolog, and a 24-period insulin, Lantis.  I give Novolog with each meal, and Lantus when I go to bed.  I am having troubles with my sugars in the morning.  I wake up at 7am, and eat breakfast.  I give my shot immediately after eating breakfast, around 7:20.  I test my sugar before I eat breakfast and it is normally good.  Then at 8am, I head to school.  When I arrive at school around 9am, I test my sugar, which is usually pretty high (200-300).  I have classes back-to-back until 1:00.  Around 12:00 I start feeling like my sugars are low.  Some days, I have to eat something quick between classes I feel so low.  I don't have time to test my sugars between classes.  At 1pm, my sugars are usually 60-80.  In the morning, I've tried giving extra Novolog to make sure that I was giving enough for that meal.  This only resulted in the same 9am sugar, and a lower 1pm sugar.  I have tried decreasing my Lantus the night before, thinking that its too much, because my sugars are decreasing throghout the day.  This didn't change anything.  On a non-school day, I didn't notice my sugars reducing during the day, so I don't believe that my Lantus dosage is incorrect.

The only thing I can think of that can cause this low sugar at 1pm is the absorbtion rate of my Novolog from breakfast.  This would cause the insulin to start working after the sugar has been absorbed, and a low around lunch.  Does this sound feasable?  I would appreciate any help, Thanks.
3 Responses
Avatar universal
I don't know how long you have had diabetes, but it is nice to hear how on top of things you are.  Lots of teenagers have a much more difficult time paying attention to their blood sugars and I really want to compliment you on that.  I was also a teenager with diabetes and it is not easy.  I now have daughter your age.  So keep up the good work and you will see the benefits in the years to come.

Now to your question...Your doctor is really the best person to ask about adjusting your insulin.  But as a fellow diabetic, here are a few of my thoughts. First, I wouldn't check my blood sugar before 2 to 2 1/2 hours after a meal.  It takes a while for food to get into your system and for the insulin to work.  You would be surprised at how much of a difference a half hour can make in your blood sugar.  If it is still high, then I might consider lowering the Lantis and increasing the Novolog to cover breakfast, but not without talking to your doctor first.  The other possibility is eating a small snack around 11:30 to prevent the lows.  Also, don't assume that because the Lantis is good on days that you don't go to school, that the dose is right for the days you do go to school.  Your energy and activity level are most likely very different on school days from non-school days. Again, your doctior can help you figure this out and may recommend different dosages for different days.

It is feasible that the Novolog stays in your system for a while and then you get hit with that and the Lantis at the same time.  What you eat for breakfast may also impact the absorption rate and insulin impact.  You really are doing the right things,  You sort of have to be a detective with your own body, in consultation with your doctor, in order to figure out what works for you.  It can be frustrating, but keep asking the questions and talking with your doctor.  Don't change more than one thing at a time and eventually you will figure out what you body needs. Good Luck to you and keep up the good work.
ES
Avatar universal
Thanks a lot.  This really encourages me, because I thought I was losing control!  This forum is really great and very helpful.

Thanks!
Avatar universal
You probably are doing this correctly, but be certain to never mix Lantus & any other insulin in the same syringe or shot location.

Some folks take Lantus in, say, legs or butt only and take their short acting insulin in abs, for example.  Or left-side, right side.

Finally, here's a trick that pumpers do to try to figure out if our basal (your Lantus) or our bolus (your short-acting) is the culprit.  Ask your doc if it's safe for you to try this.  On a day when you wake up with a good BG, skip breakfast (and no coffee) AND your morning shot.  Take several BG tests thru the morning 'til your normal lunch time.  If your BG stays rather steady, then you know your Lantus dose is right and that your excursions are due to a combination of breakfast content & short-acting.  If you BG rises or falls more than 20%, then you know there's a Lantus issue, too.  I've never heard of non-pumpers doing this sort of test, but it seems reasonable for Lanuts users to consider with their docs.

If Lantus is an issue, you might talk with your doc about changing the time you're giving yourself Lantus.  It may be that "yesterday's" dose has worn off & "today's" isn't yet up to full power.

Finally, short acting insulin is active for about 5 hours -- longer than many realize.
Have an Answer?
Top Diabetes Answerers
231441 tn?1333892766
Manila, Philippines
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Here are three summertime recipes that will satisfy your hunger without wreaking havoc on your blood sugar.
If you have prediabetes, type 2 diabetes isn’t inevitable. Find out how you can stop diabetes before it starts.
Diabetes-friendly recipes and tips for your game day party.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Simple ways to keep your blood sugar in check.
8 blood sugar-safe eats.